Jump to content
CrazyBoards.org

how to manage weight with bipolar meds


Recommended Posts

im not really someone who worrys too much about their looks but ive started getting stretch marks on my sides from being overweight to go along with my biceps from weight lifting and im embarrassed to go swimming in public these days for being self conscious about the red streaks on my body.... anyways the point is that once i take geodon at night two things happen: one i get sleepy and the other is i get ravenously hungry. if i resist the urge to sleep i end up waking up in the middle of the night snacking like a zombie and not remembering it in the morning. my doc says geodon is known to cause amnesia in some people like ambien does and so basically im forced to eat before i go to bed so this doesnt happen ie sleep walking to the mini fridge to eat. recently ive stopped eating dinner bc i now have to snack right before i go to bed so im basically super hungry by 1030 and eat a ton. basically my diet now is no breakfast, big lunch, no dinner, big bedtime snack. ive already lost five pounds in the two weeks ive been doing this so i think thats working, but i was wondering if theres any other suggestions on how to lose weight fast and safely? since college has started up again ive been walking at a pace of 4.5 mph for an hour on the treadmill everyday, i cant run anymore without horrible pain bc im chubby at my weight of 240 and until im skinny again aka ~200 or so i unfort cant run.. i apologize for this wall of txt im just super stressed out bc my mind is racing tonight and im feeling super energetic/spastic tho at least im deliriously happy for no apparent reason i just want to go jump on a trampoline or something fun i wish more people were up right now the common room is empty i also wish dominos was still open but then again ive already had my bedtime snack and eating a large pizza and boneless chicken kickers is no longer an option since i no longer can eat as much as i want without gaining a pound like i could last year :(

p.s my girlfriend still thinks i look good which is great and all but lets just say being able to squeeze my belly with my hands is not as fun as it sounds

Link to comment
Share on other sites

Hey, I've been dangerously under weight all my life, so I was going to just keep on going when I saw this post. However I saw stumbled across something the other day which may be useful to you. Assuming you don't have diabetes (in n out burger is awesome btw) a drug called Metformin is used in the management of diabetes but has shown promise in counteracting a big portion of weight gain with a number of psychiatric medications (specifically APs). I'm not one to suggest solving everything with a pill, but in this case its either change your meds, which is a bumpy road, or take another one, which may very well help to balance you further.

If you decide to go this route I would suggest checking with a GP before bringing it to your pdoc so that you can tell him/her it's okay.

Best of luck

Link to comment
Share on other sites

I've been struggling with this for years: how to lose weight but still be on the meds I need to stay sane(ish). Lots of times I veer into the unhealthy thinking of hoping I'll get so depressed that I lose my appetite. Unfortunately for me, that happens very infrequently and when it does, it means I'm in a great deal of danger to myself. Normally, I'm a compulsive over-eater and my depression amplifies that. You'd think once a med was onboard that helped with OCD and/or anxiety issues, then the compulsive overeating would go away. No such luck.

My pdoc can sometimes be spectacularly blunt. When I complained to him for the millionth time about my physical appearance and the feeling of constant hunger (which is actually a bit better since I weaned off celexa), he replied with: "Are you exercising daily? Are you eating right? Are you making sure you get enough sleep and have good sleep habits?" Annoys the shit out of me when he says that. But... and it is a big but (just like mine, har dee har har), he is right. All things remaining the same, a person on a med that causes weight gain who ate right to the best of their ability and took a 20 minute daily walk and tried to get into and out of bed at the same time each day, would be better off than a person who did not do these things. Where I get fiercely unhappy is: if I wasn't so damn depressed and unstable, I'd be able to do those 3 supposedly simple things. It's not rocket science. And yet, even as I type this, I am 50 lbs overweight. Grrrrr

I have heard of metformin being given to counteract weight loss from APs, but I know my docs well enough to know that neither GP nor ob/gyn nor pdoc is going to give me a script for metformin.

k

edit: horrible grammar, bad spelling

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...